Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2011, 2:32 PM CDT for Ripley County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 2:32 PM CDT (19:32 UTC)
- Expired
- May 23, 2011, 3:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Ripley County, MO
The radar
The Memphis radar (KNQA), 173 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2279 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
031
WUUS53 KPAH 231932
SVRPAH
MOC181-232015-
/O.NEW.KPAH.SV.W.0201.110523T1932Z-110523T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RIPLEY COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 315 PM CDT.
* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 14 MILES NORTHWEST OF GATEWOOD TO 14 MILES SOUTH OF
GATEWOOD..AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GATEWOOD...
DONIPHAN...
OXLY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS LINE OF STORMS. SEEK SHELTER INDOORS. STAY TUNED
TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.
&&
LAT...LON 3659 9113 3677 9113 3681 9074 3649 9059
3648 9113 3649 9114 3659 9114
TIME...MOT...LOC 1932Z 244DEG 36KT 3671 9121 3638 9106
WIND...HAIL 60MPH 0.88IN
$$1 follow-up statement
200
WWUS53 KPAH 231959
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT MON MAY 23 2011
MOC181-232015-
/O.CON.KPAH.SV.W.0201.000000T0000Z-110523T2015Z/
RIPLEY MO-
259 PM CDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR RIPLEY COUNTY IN SOUTHEAST MISSOURI...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF BRIAR TO 9 MILES SOUTHWEST OF
OXLY...MOVING EAST AT 50 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..
LAT...LON 3650 9092 3660 9099 3678 9100 3681 9074
3649 9059
TIME...MOT...LOC 1959Z 250DEG 42KT 3683 9085 3650 9070
WIND...HAIL 60MPH 0.75IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:38 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 23, 12:38 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1238 PM CDT MON MAY 23 2011 .UPDATE... UPDATED FOR THE 18Z TAF ISSUANCE. && .DISCUSSION... MAIN CONCERNS FOR THIS FORECAST PACKAGE ARE POPS AND SEVERE WEATHER POTENTIAL THROUGH THURSDAY. SURFACE WINDS ARE ALREADY RECOVERING BEHIND THIS MORNINGS MCS...AND CLOUDS ARE THINNING RAPIDLY OVER THE NORTHWEST HALF OF THE AREA. THE SYNOPTIC COLD FRONT IS LOCATED FROM MINNESOTA SOUTH SOUTHWEST THROUGH EASTERN NEBRASKA AND CENTRAL KANSAS. THIS BOUNDARY WILL STALL OUT ACROSS CENTRAL ILLINOIS AND MISSOURI BY THE END OF THE DAY TODAY...AS THE UPPER LOW CURRENTLY SPINNING INTO WISCONSIN MOVES EAST AND WEAKENS. NOT SURE WHAT TO MAKE OF CONVECTION ACROSS THE AREA TODAY. WE WILL LIKELY WARM UP...AND GUIDANCE INDICATES THAT DEWPOINTS SHOULD HOLD BETTER IN THE MID AND UPPER 60S THROUGH THE AFTERNOON. SO THERE SHOULD BE PLENTY OF JUICE AT THE SURFACE...BUT WITHOUT A BOUNDARY IN THE AREA...NOT SURE HOW CONVECTION WILL GET STARTED. ESPECIALLY WITH THE NEARLY ZONAL FLOW ALOFT...AS IT IS LIKELY THAT AN ELEVATED MIXED LAYER WILL OVERSPREAD THE AREA. DECIDED TO KEEP POPS AT GOOD CHANCE LEVELS THROUGHOUT THE AREA WITH SCATTERED WORDING THROUGHOUT THE DAY. THIS FITS IN WELL WITH NEIGHBORS...BUT IS PROBABLY OVERDONE. FOR TONIGHT...THE 00Z NAM AND GFS BRING A NICE SWATH OF QPF EAST NORTHEAST THROUGH THE ENTIRE AREA 06Z-18Z TUESDAY...AS A MINOR UPPER LEVEL IMPULSE MOVES THROUGH THE REGION. HPC QPF REFLECTS THIS WELL...SO RAN WITH LIKELY POPS OVER ALL BUT THE SOUTHERN PORTIONS OF WEST KENTUCKY. THE ENTIRE AREA IS IN A SLIGHT RISK AGAIN TODAY AND TONIGHT...SO COULD SEE SOME SEVERE STORMS...WITH DAMAGING WINDS THE PRIMARY CONCERN LATE TONIGHT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS WITH ANY SEVERE STORMS THIS AFTERNOON AND EVENING. 500MB HEIGHTS WILL RISE TUESDAY AFTERNOON AND EVENING...AS A NEARLY OCCLUDED LOW PRESSURE SYSTEM EMERGES FROM THE CENTRAL ROCKIES INTO THE CENTRAL HIGH PLAINS. THIS SHOULD RESULT IN A RELATIVELY DRY PERIOD. AFTER MIDNIGHT TUESDAY NIGHT AND THROUGH THE DAY WEDNESDAY THUNDERSTORM CHANCES WILL BE ON THE INCREASE AGAIN...AS THE LOW PRESSURE SYSTEM SPINS SLOWLY OUR WAY. CERTAINLY WILL SEE A CHANCE OF SEVERE WEATHER AGAIN WEDNESDAY...BUT NOT SURE WHEN AND WHERE THE BEST CHANCE WILL BE...AS THE MODELS ARE NOT VERY CONSISTENT IN THERE QPF PLACEMENT. WILL BROAD BRUSH 50 POPS OVER MUCH OF THE AREA AGAIN WEDNESDAY...AND WITH STRENGTHENING TROPOSPHERIC WIND FIELDS AND A CONTINUED SOUPY WARM SECTOR AIRMASS...SEVERE STORMS WILL BE LIKELY. CURRENT INDICATIONS ARE THAT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. BEST CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT RIGHT AHEAD OF THE LOW PRESSURE SYSTEM...SO HAVE INCREASED POPS TO LIKELY THROUGHOUT THE AREA. THE SEVERE THREAT WILL CONTINUE INTO THE WEDNESDAY NIGHT PERIOD AS WELL. MADE A FEW TWEAKS BEYOND WEDNESDAY NIGHT...BUT GENERAL PLAN IS THE SAME. THE ONLY NOTICEABLE CHANGE WAS TO TEMPERATURES NEXT WEEKEND...AS THE ECMWF AND GFS ARE NOW INDICATING RIDGING ALOFT AND WARMER TEMPERATURES FOR THE MEMORIAL DAY WEEKEND. && .AVIATION... PERSISTENT SWRLY LOW LEVEL FLOW WILL CONTINUE TRHOUGH THE PERIOD. THE REGION WILL REMAIN IN A WARM MOIST PATTERN...WITH INSTABILITY IN THE HEAT OF THE DAY AND MID/UPPER LEVEL DISTURBANCES KICKING OFF DEEP MOIST CONVECTION FROM TIME TO TIME. WHILE SHWRS AND TSTMS ARE POSSIBLE...ESPECIALLY IN THE AFTN/EVE...IT IS DIFFICULT TO DETERMINE WHERE AND WHEN THEY WILL OCCUR. HAVE TEMPO GROUP THIS AFTN TO ENCOMPASS APPROACHING MCS CONVECTION...THEN PROB30 GROUPS AS NEXT ROUND AFFECTS TAF SITES TUESDAY MORNING AS A MORE SIGNIFICANT SHRTWV IS SUPPOSED TO PASS THROUGH. GUSTY SOUTH TO SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH TO 10-15 KTS AFTER SUNSET TODAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && JAP/RST
Hazardous weather outlook, May 23, 4:22 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 422 AM CDT MON MAY 23 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 422 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE THIS AFTERNOON WILL BECOME MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS THIS AFTERNOON AND EVENING...WHILE DAMAGING WINDS WILL BECOME THE PRIMARY CONCERN AFTER MIDNIGHT. AN ISOLATED...BRIEF TORNADO CANNOT BE RULED OUT AT ANY TIME. LOCALLY HEAVY RAINFALL WILL ACCOMPANY ALL THUNDERSTORMS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. AS THE RESPONSIBLE LOW PRESSURE SYSTEM MOVES ACROSS THE REGION WEDNESDAY AND WEDNESDAY NIGHT...THE CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE MAXIMIZED. AT THIS TIME...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN WITH THUNDERSTORMS THROUGHOUT THIS PERIOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR ACTIVATION AT ANY TIME FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT. DRS
In the hours before
Local storm report, May 23, 12:41 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
05/22/2011 CAPE GIRARDEAU MO PUBLIC
...LATE REPORT...OVERNIGHT WINDS BLEW DOWN TREES AND
POWER LINES. ONE TREE DOWN ON A HOUSE AND ANOTHER ON A
VEHICLE. MAINLY SOUTH END OF CITY.
&&
MYLocal storm report, May 23, 2:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL BENTON 38.01N 88.92W
05/23/2011 E0.50 INCH FRANKLIN IL TRAINED SPOTTER
&&
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:07 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Stoddard, Wayne | 38 min |
| May 23, 3:46 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry | 44 min |
| May 23, 3:57 PM CDT | Tornado Warning | PAH | Cape Girardeau, Perry | 33 min |
| May 23, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.